Kishin Koh, Mai Tsuchiya, Ryusuke Takaki, Shinji Togashi, Takamura Nagasaka, Kazaumasa Shindo and Yoshihisa Takiyama
Metronidazole-induced encephalopathy (MIE) is a rare clinical condition resulting from long-term use of metronidazole. The symptoms and brain MRI changes in MIE usually resolve dramatically on discontinuation of treatment, and thus MIE with brain cystic lesions has rarely been reported. A 49-year-old woman was treated for a lumbar abscess with oral administration of 1.5 g/day of metronidazole for 4 months. Neurological examination revealed aphasia, apraxia, agraphia, cerebellar ataxia, and cognitive impairment. On brain MRI, diffusion-weighted imaging and the apparent diffusion coefficients were consistent with cytotoxic edema in the corpus callosum and subcortical white matter, representing delayed huge cystic lesions. Thus, we should be aware of MIE with irreversible brain lesions.